Taxol

My first taxol treatment was last Thursday. I was told that taxol is generally better tolerated than adriamycin/cytoxan, which is what I was on for the last 8 weeks. While it’s nice to not be nauseous all the time, I’m certainly not a huge fan of the constant fatigue and aches and pains in my bones and muscles. I’ve never experienced anything like it before. It’s mostly in my legs and abdomen/rib area. On Friday I came home from the days appointments and tried to sleep. Took 2 Ativan, Motrin, and Benadryl… and that STILL wasn’t enough to compete with the steroids they gave me through the iv before my infusion. I was up every 2 hours in pain. Saturday, I was in bed pretty much all day. Yesterday I power-walked on the treadmill for 15 minutes and had to stop because I got light-headed. And to think I was running 5 miles a day in October. I get depressed just thinking about how rapidly my physical fitness has declined. I know it will come back because I’m young and otherwise healthy. But it still depresses me. 

I am grateful that the treatment appears to be working. But it is really difficult to stay hopeful and optimistic when your physical body is taking such an assault. Chemotherapy weakens the body, and I knew that going in, but I had no idea what it would do to my spirit. Not only do you feel like shit, but you’re bald, and most likely gaining weight rapidly because of the steroids. You don’t recognize yourself in the mirror. It’s not enough to have to fight for your life, you have to confront every insecurity you’ve ever had around your physical appearance too. You can’t be incognito. Everywhere you go, you’re a cancer patient. To call this experience traumatizing would be a gigantic understatement.

I hope sometime in the very near future, we can do away with this treatment and replace it with something less harmful and toxic. Something that doesn’t alter ones sense of self in such crappy ways. Something that doesn’t create more suffering than the actual disease itself. 
I’m struggling today. Because even though the treatment is illiciting a positive response right now, who knows what the future will bring. I guess I just have to try to think that it will make a difference in the long run… 

3 thoughts on “Taxol

  1. Hang in there, Amy! I know exactly what you’re going through. Between my diagnosis, quitting smoking cold turkey, the issues I had with my bilateral mastectomy and the extra surgeries, then the chemo I put on a tremendous amount of weight over the past year. Everything happened so fast and then no more gym, no more energy, sick, fat, depressed, fatigued. I hate who I have become. BUT, I am now done with all my treatment and finally, I have pulled myself from the depression and started exercising. Granted, I have no upper body strength anymore and I can only walk with tiny jogging intervals – and I’m excited that I can walk a mile in 18 minutes – a year ago I would have been so embarrassed by that. Now, after everything mentally and physically I have gone through, I am proud, because I am able to do something.

    I know it’s hard and I continue to keep you in my prayers. I pray for you to have strength and joy. Writing helped me get through some of the emotions, but even now, I am struggling with a lot of things, so I have sought out a counselor to speak with. I spent so much time making decisions based on science and worrying about my body healing that I didn’t take the time to worry about my soul and spirit healing. This continues to be challenging, but I am trying. I hope that you’re able to feel better and get some relief. Stay Strong!

    Like

  2. I also wish for cancer treatment that’s nontoxic to everything but the cancer. This is such a heavy burden to bear – the diagnosis, the treatment, the unexpected life changes you’ve had to make – all of it. I want to share a conversation I had with my reiki provider when I was going through taxol. She compared the energy in my body to water in a swimming pool. AC had caused large waves on the surface, she said, while taxol caused the water to churn from deep within – no waves, just turbulence. Somehow, that made sense to me. It gave me a concrete image of what was happening to me, and while it didn’t alleviate the side effects, I knew that once I was finished with taxol, the churning would stop, And I found a new level of understanding of the profound effects of chemo – body, mind, and spirit. I offer this to you in the hope that you will find unexpected gifts along the way – a conversation that sparks deeper understanding or anything that feeds your soul and helps you through. You never know when someone will say or do something that will touch your heart and ease your mind. May that time come soon for you.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s